Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 74, NWS Indianapolis, IN

August 25, 20185 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 25, 2018, 8:22 AM EDT for 5 counties in Indiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2018, 8:22 AM EDT (12:22 UTC)
Expired
Aug 25, 2018, 9:00 AM EDT
In force
38 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, IN, Greene County, IN, Owen County, IN, Sullivan County, IN, Vigo County, IN

The radar

The Indianapolis radar (KIND), 83 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 374 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1500 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
374 m²/s²
0-3 km storm-relative helicity
388 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted.

863 
WUUS53 KIND 251222
SVRIND
INC021-055-119-153-167-251300-
/O.NEW.KIND.SV.W.0074.180825T1222Z-180825T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
822 AM EDT SAT AUG 25 2018

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Vigo County in west central Indiana...
  Northeastern Sullivan County in southwestern Indiana...
  Clay County in west central Indiana...
  Western Owen County in west central Indiana...
  Northwestern Greene County in southwestern Indiana...

* Until 900 AM EDT.

* At 822 AM EDT, a severe thunderstorm was located 10 miles south of
  Terre Haute, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Jasonville, Shelburn, Farmersburg, Clay City, Hymera, Fairbanks,
  Center Point, Riley, Coal City, Bowling Green, Patricksburg,
  Coalmont, Cory, Saline City, Pimento and Cagles Mill Lake.

This includes Interstate 70 between mile markers 12 and 29.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3946 8729 3948 8701 3947 8701 3947 8686
      3903 8703 3922 8754
TIME...MOT...LOC 1222Z 284DEG 26KT 3933 8732 

HAIL...<.75IN
WIND...60MPH
 
$$

PUMA
2 follow-up statements
100 
WWUS53 KIND 251238
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
838 AM EDT SAT AUG 25 2018

INC055-153-167-251248-
/O.CAN.KIND.SV.W.0074.000000T0000Z-180825T1300Z/
Vigo IN-Sullivan IN-Greene IN-
838 AM EDT SAT AUG 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VIGO...
NORTHEASTERN SULLIVAN AND NORTHWESTERN GREENE COUNTIES IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3946 8724 3948 8703 3948 8701 3947 8701
      3947 8686 3917 8701 3917 8706 3924 8724
TIME...MOT...LOC 1238Z 267DEG 48KT 3938 8700 

$$

INC021-119-251300-
/O.CON.KIND.SV.W.0074.000000T0000Z-180825T1300Z/
Clay IN-Owen IN-
838 AM EDT SAT AUG 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM EDT
FOR CLAY AND WESTERN OWEN COUNTIES...

At 838 AM EDT, a severe thunderstorm was located 11 miles southeast
of Brazil, or 21 miles east of Terre Haute, moving east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Clay City, Center Point, Patricksburg, Coal City, Cory, Saline City,
Bowling Green and Cagles Mill Lake.

This includes Interstate 70 between mile markers 17 and 29.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3946 8724 3948 8703 3948 8701 3947 8701
      3947 8686 3917 8701 3917 8706 3924 8724
TIME...MOT...LOC 1238Z 267DEG 48KT 3938 8700 

HAIL...<.75IN
WIND...60MPH
 
$$

PUMA
478 
WWUS53 KIND 251256
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
856 AM EDT SAT AUG 25 2018

INC021-119-251306-
/O.EXP.KIND.SV.W.0074.000000T0000Z-180825T1300Z/
Clay IN-Owen IN-
856 AM EDT SAT AUG 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR CLAY AND WESTERN OWEN COUNTIES
WILL EXPIRE AT 900 AM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3946 8724 3948 8703 3948 8701 3947 8701
      3947 8686 3917 8701 3917 8706 3924 8724
TIME...MOT...LOC 1256Z 284DEG 26KT 3935 8686 

$$

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 7:23 AM EDT, 59 minutes earlier.

Area forecast discussion, Aug 25, 7:23 AM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
723 AM EDT Sat Aug 25 2018

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 357 AM EDT Sat Aug 25 2018

Showers and a few storms associated with a weakening upper level
wave moving through the Great Lakes may impact the area mainly
during the morning and midday hours today. Low shower and storm
chances will linger across portions of the area from this
afternoon into Sunday in the warm and humid airmass, before a
midlevel ridge strengthens over the area and brings dry conditions
to the area Sunday night into Tuesday. A cold front and weakening
of the aforementioned ridge will reintroduce storm chances at
times from mid week onward.

&&

.NEAR TERM /Today/...
Issued at 357 AM EDT Sat Aug 25 2018

Upstream shower and storm clusters will likely push into
northwestern portions of the area near daybreak, although they may
be weakening somewhat as they do so. Will carry likely pops in the
northwest/north central early before steadily reducing them with
time later today as the wave departs and upper level support is
lost.

Consensus temperatures appeared reasonable given upstream numbers
and likelihood of at least some sunshine this afternoon.

&&

.SHORT TERM /Tonight through Monday Night/...
Issued at 357 AM EDT Sat Aug 25 2018

Will carry some low pops into tonight and Sunday across portions
of the area for showers and isolated storms, but this is quite low
confidence and coverage will be limited due to a lack of upper
level support. This will likely be limited to a few pop ups in the
warm and humid airmass.

The remainder of the short term period looks dry as midlevel
ridging strengthens across the area and deflects subtle waves in
the midlevel flow further north.

Consensus temperatures required only minor tweaks, but were
generally acceptable. Sunday through Tuesday will be quite warm,
with Sunday being the worst day of the three - max heat index
values will likely push or slightly exceed 100 degrees. This is
below advisory criteria but warmer than the area has experienced
since fairly early in the summer season. Will message the heat
illness threat in HWO and related venues.

&&

.LONG TERM /Tuesday through Saturday/...
Issued at 357 AM EDT Sat Aug 25 2018

Period begins with an upper trough over the Upper Plains states and
upper ridging over the southeast US. As the upper trough moves east
across the Great Lakes region Tuesday night into Wednesday...a
frontal boundary pushes into the forecast area from the northwest.
Shower and thunderstorm chances increase with the passage of this
frontal boundary. Some model differences exist in how quickly the
front exits the area. The GFS has the front through the southeast
portion of the forecast area by Wednesday afternoon...bringing the
rain to an end. The ECMWF has the front through by early Thursday
morning. Kept mainly slight chance POP in after Wednesday afternoon
to account for the difference in solutions. Flow aloft becomes
primarily zonal on Thursday...then some stark differences occur
within the model solutions. The GFS brings a series of upper level
disturbances through the zonal flow across the area starting Friday
through Saturday. Near the surface, a warm front presses east across
the region on Friday...increasing moisture and rain chances over the
area. The ECMWF begins to build an upper ridge across the region
Friday afternoon into Saturday. Near the surface, a warm front
presses northeast across the region Friday afternoon and evening.
However, without as much support in the mid-levels for ascent that
is seen in the GFS...the ECMWF remains mostly dry to start the
weekend. Stuck fairly close to the regional initialization which
exhibited a decent blend of the too, but thought it was still too
high on POPs with the differences presented in the model solutions.
Thus, trimmed POP back to slight chance and low chance POP for
Friday and Saturday.

Temp-wise...the beginning and end of the period look to experience
the warmest days with upper 80s to near 90 on Tuesday before the
frontal passage...then middle to upper 80s and possibly higher if
ECMWF is correct to finish out the extended on Saturday. Otherwise,
low to middle 80s are expected for highs.

&&

.AVIATION /Discussion for the 25/1200Z TAF Issuance/...
Issued at 721 AM EDT Sat Aug 25 2018

Mainly VFR conditions expected today outside of convection that
may impact the terminals and lower stratus that may push in behind
the convection and affect LAF for a period during the morning into
potentially the early afternoon. Convection currently moving
across northwest portions of central Indiana has yet to make an
impact on LAF or HUF. LAF has seen rain and had thunder but little
impact to visibilities or ceilings were noted. The heaviest of the
activity looks to have passed the terminal to the south. Will keep
the -SHRA going to 1300Z to account for any stray shower
development. HUF will ride the southern edge of band of showers
and storms just north of the terminal. Bringing -SHRA in at the
beginning of the period with a TEMPO for a reduction in
conditions. If convection holds...IND looks to be impacted by
1400Z. Convection over the terminals is expected to have passed to
the east by 17-1800Z. VFR conditions expected after.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Nield
NEAR TERM...Nield
SHORT TERM...Nield
LONG TERM...MRD
AVIATION...MRD
Hazardous weather outlook, Aug 25, 6:38 AM EDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
638 AM EDT Sat Aug 25 2018

INZ021-028>031-035>049-051>057-060>065-067>072-261045-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
638 AM EDT Sat Aug 25 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Showers and thunderstorms are possible today...with a lesser
chance tonight mainly over the north and east. Some of the storms
this morning and afternoon may be strong.

Hazards: Cloud to ground lightning, gusty winds and brief heavy rain.

Timing: Best chances are this morning into the early afternoon.

Discussion: An upper level low pressure system moving across the Great
Lakes this morning and afternoon will produce showers and thunderstorms
across the region.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: Thunderstorms are possible on Sunday and again by the
middle of next week. A few storms could be strong during the middle
portion of next week as a frontal boundary moves into the area.
Cloud to ground lightning, brief heavy rain, and gusty winds are
possible with any storm.

The heat and humidity will return on Sunday. The heat index could
approach or even exceed 100 degrees during the afternoon hours from Sunday
to Tuesday.

Discussion: An upper ridge will expand into the Ohio Valley...
bringing oppressive conditions Sunday through the middle of next
week. A cold front arriving Wednesday will increase the threat for
thunderstorms and bring a cool down from the heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 25, 7:10 AM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
710 AM EDT SAT AUG 25 2018

INZ036-037-045-046-251145-
Montgomery IN-Putnam IN-Hendricks IN-Boone IN-
710 AM EDT SAT AUG 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HENDRICKS...
SOUTHWESTERN BOONE...SOUTHEASTERN MONTGOMERY AND NORTHERN PUTNAM
COUNTIES UNTIL 745 AM EDT...

At 709 AM EDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Crawfordsville, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Pittsboro, Ladoga, Jamestown, Roachdale, Bainbridge, North Salem,
Lizton, Advance, Russellville, New Ross, Carpentersville and
Groveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Indianapolis.

&&

LAT...LON 4007 8654 3980 8642 3972 8699 3980 8701
      3987 8701 3987 8703 3990 8704
TIME...MOT...LOC 1109Z 251DEG 31KT 3988 8682

MRD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:10 AM EDTSpecial Weather StatementINDMontgomery35 min
Aug 25, 8:53 AM EDTSpecial Weather StatementINDMorgan, Owen37 min
Aug 25, 4:06 PM EDTSpecial Weather StatementINDDelaware24 min
Aug 25, 4:58 PM EDTSpecial Weather StatementINDHancock32 min
Aug 25, 5:12 PM EDTSpecial Weather StatementINDMarion33 min
Aug 25, 5:50 PM EDTSpecial Weather StatementINDShelby40 min
Aug 25, 6:30 PM EDTSevere Thunderstorm WarningINDDecatur, Rush45 min
Aug 25, 7:14 PM EDTSevere Thunderstorm WarningINDDecatur31 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.